inline image

A 79-year-old woman was referred with a 2-month history of left nasal obstruction, and several unusual skin lesions (top left). She had been diagnosed with chronic lymphatic leukaemia with hypogammaglobulinaemia 18 years earlier, and had been treated for a relapse with fludarabine 3 months prior to development of these nasal and skin lesions. Previous treatment had included chlorambucil, prednisolone and regular immunoglobulin infusions. Her clinical course had been complicated by oral candidiasis and fungal foot infections (Trichophyton rubrum).

Physical examination showed a fleshy mass in the left nasal cavity. Pathology of the mass, and of the skin lesions, confirmed T-cell lymphoma with positive immunocytochemical staining for CD30. In situ hybridization demonstrated Epstein–Barr virus-encoded RNA in the nuclei of infected cells (top right), and quantifiable polymerase chain reaction indicated abundant Epstein–Barr virus (EBV) DNA in the sample (bottom). The patient later died from end-stage transitional cell carcinoma of the bladder during treatment for the T-cell lymphoma.

This case suggests a possible relationship between immunosuppression and the development of EBV-positive nasal T-cell lymphoma with cutaneous involvement that merits further evaluation.